Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX

May 25, 2013Lea County, New Mexico; Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2013, 7:27 PM MDT for Lea County, New Mexico; Andrews County, Gaines County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2013, 7:27 PM MDT (01:27 UTC)
Expired
May 25, 2013, 8:30 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:31 PM MDTTSTM WND GST 507 N Hobbs, NMHEAVY RAIN AND PEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:24 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS54 KMAF 260127
SVRMAF
NMC025-TXC003-165-260230-
/O.NEW.KMAF.SV.W.0063.130526T0127Z-130526T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GAINES COUNTY IN WEST TEXAS...
  WESTERN ANDREWS COUNTY IN WEST TEXAS...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 830 PM MDT/930 PM CDT/

* AT 825 PM CDT/725 PM MDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM HIGGINBOTHAM TO 17 MILES SOUTHWEST OF
  JAL...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF DENVER CITY
  TO 22 MILES NORTH OF MENTONE...MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  NADINE...
  HIGGINBOTHAM...
  EUNICE...
  JAL...
  PAYNES CORNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING/MIDNIGHT CDT SUNDAY MORNING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3296 10306 3296 10254 3210 10284 3210 10307
      3200 10307 3200 10372 3230 10372 3325 10306
TIME...MOT...LOC 0127Z 280DEG 10KT 3297 10301 3201 10345

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:55 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 25, 4:55 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SAT MAY 25 2013

.DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH NIGHTFALL.  SOME OF
THESE STORMS MAY EVEN MOVE EAST THROUGH KCNM AND KHOB...IF NOT KPEQ
AND KINK.  SINCE THUNDERSTORM ACTIVITY IS MORE PRONOUNCED FURTHER
NORTH SO FAR...AND THESE AREAS APPEAR TO HAVE MORE MID LEVEL
SUPPORT...WILL INCLUDE TEMPORARY THUNDERSTORM ACTIVITY AT KCNM AND
KHOB.  ASIDE FROM MVFR CEILINGS AFFECTING KMAF IN THE 26/11 TO
26/15Z TIMEFRAME...THINK VFR CONDITIONS WILL PREVAIL.  67

&&

.PREV DISCUSSION... /ISSUED 119 PM CDT SAT MAY 25 2013/

DISCUSSION...
SATELLITE SHOWS SOME CUMULUS DEVELOPING IN THE GUADALUPE MOUNTAINS
WITH MORE EXPECTED DOWN INTO THE DAVIS MOUNTAINS THIS AFTERNOON
INTENSIFYING INTO THUNDERSTORMS. THE BEST RAIN CHANCES WILL BE IN
THE MOUNTAINS WITH A CAP IN PLACE OVER THE CENTRAL CWA. THERE MAY
BE SOME ISOLATED SHOWERS DEVELOPING IN THE EASTERN BASIN AND
WESTERN LOW ROLLING PLAINS WHERE DEEPER MOISTURE WILL ERODE THE
CAP BUT NOT MUCH ACTIVITY IS EXPECTED THERE.

SUNDAY AND MONDAY WILL BE WARMER AND DRY DUE TO WEAK UPPER
RIDGING/ZONAL FLOW. DEWPOINTS IN THE 50S AND 60S WILL ALLOW FOR
SOME AFTERNOON CUMULUS BOTH DAYS VERY ISOLATED SHOWERS PERHAPS
DEVELOPING IN THE DAVIS MOUNTAINS OR ALONG THE LEE TROUGH BUT
CHANCES ARE TOO LOW TO WARRANT MENTIONING THUNDER IN THE FORECAST.

TUESDAY AN UPPER TROUGH BEGINS MOVING OUT OF CALIFORNIA BACKING
UPPER WINDS MORE SOUTHWESTERLY AND PULLING DEEPER MOISTURE
FURTHER WEST. WEAK DISTURBANCES AHEAD OF THE TROUGH MAY GET THE
DRYLINE ACTIVE AND HAVE ADDED SLIGHT CHANCE TO LOW CHANCE POPS FOR
TUESDAY AND WEDNESDAY. WILL KEEP THEM IN THE EAST FOR NOW BUT THIS
MAY NEED TO BE EXTENDED WEST TO INCLUDE THE ENTIRE CWA. LOWERING
HEIGHTS WILL ALSO HELP HIGH TEMPS DROP TO NEAR NORMAL.

THE TROUGH PASSES THURSDAY AND ZONAL FLOW ONCE AGAIN WILL BRING A
RETURN OF WARMER TEMPS AND DRY CONDITIONS FOR THE END OF NEXT
WEEK.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  95  68  97  /  10  10  10  10
BIG SPRING TX              68  93  69  95  /  10  10  10  10
CARLSBAD NM                66  99  65 100  /  20   0  10  10
DRYDEN TX                  69  93  69  94  /  20  10  10  10
FORT STOCKTON TX           68  96  70  98  /  10  10  10  10
GUADALUPE PASS TX          62  88  62  91  /  20   0  10  10
HOBBS NM                   64  97  65  97  /  20  10  10  10
MARFA TX                   60  90  61  92  /  20  10  10  10
MIDLAND INTL AIRPORT TX    68  94  69  96  /  10  10  10  10
ODESSA TX                  68  94  69  97  /  10  10  10  10
WINK TX                    68  99  70 102  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/10
Hazardous weather outlook, May 25, 12:19 PM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT SAT MAY 25 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
119 PM CDT SAT MAY 25 2013 /1219 PM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING.
THE MOST PERSISTENT ACTIVITY WILL BE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS INCLUDING THE VAN HORN HIGHWAY 54 CORRIDOR IN CULBERSON
COUNTY. A FEW STORMS COULD BECOME STRONG PRODUCING HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING
ACROSS THE DAVIS MOUNTAINS AND THE MARFA PLATEAU. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 5:54 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 E CAPROCK             33.39N 103.69W
05/25/2013  E40 MPH          LEA                NM   PUBLIC

&&
ALSO REPORTED PENNY SIZE HAIL

COLLEEN.RHEA
Local storm report, May 25, 5:59 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 E CAPROCK             33.39N 103.69W
05/25/2013  E40 MPH          LEA                NM   PUBLIC

            3/4 INCH PENNY SIZE HAIL

&&

COLLEEN.RHEA
Special weather statement, May 25, 6:38 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT SAT MAY 25 2013

TXZ057-058-260130-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
738 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON COUNTY UNTIL 830 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL CULBERSON COUNTY
AT 737 PM CDT...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 55 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3159 10406 3135 10409 3142 10444 3160 10439
TIME...MOT...LOC 0037Z 296DEG 11KT 3150 10429
Special weather statement, May 25, 6:58 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT SAT MAY 25 2013

NMZ028-034-260200-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
658 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 800 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN EDDY COUNTY AT
657 PM MDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY SIZE HAIL AND 50 MPH WINDS...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3223 10353 3201 10362 3212 10399 3225 10397
TIME...MOT...LOC 0057Z 274DEG 13KT 3216 10386
Local storm report, May 25, 7:09 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     LOVINGTON               32.95N 103.35W
05/25/2013  E60 MPH          LEA                NM   PUBLIC

&&

COLLEEN.RHEA
Special weather statement, May 25, 7:24 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT SAT MAY 25 2013

TXZ079-080-260230-
PRESIDIO VALLEY-MARFA PLATEAU-
824 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PRESIDIO COUNTY UNTIL 930 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF PRESIDIO AT
823 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2938 10415 2939 10417 2943 10419 2945 10422
      2947 10422 2948 10423 2950 10425 2952 10430
      2951 10434 2955 10440 2975 10413 2963 10393
      2937 10411
TIME...MOT...LOC 0123Z 236DEG 18KT 2948 10436

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:37 PM MDTSevere Thunderstorm WarningMAFLea53 min
May 26, 1:23 PM MDTFire Weather WatchMAF38 hr
May 25, 6:38 PM MDTSpecial Weather StatementMAFCulberson52 min
May 25, 6:58 PM MDTSpecial Weather StatementMAFLoving62 min
May 25, 7:24 PM MDTSpecial Weather StatementMAFPresidio66 min
May 25, 7:37 PM MDTSpecial Weather StatementMAFCulberson38 min
May 25, 8:00 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines60 min
May 25, 8:21 PM MDTSpecial Weather StatementMAFCulberson, Loving, Reeves24 min
May 25, 8:26 PM MDTSpecial Weather StatementMAFAndrews, Dawson, Martin49 min
May 25, 8:53 PM MDTSpecial Weather StatementMAFReeves, Ward37 min
May 25, 9:18 PM MDTSevere Thunderstorm WarningMAFCulberson, Reeves57 min
May 25, 9:42 PM MDTSevere Thunderstorm WarningMAFReeves63 min
May 25, 9:48 PM MDTSpecial Weather StatementMAFJeff Davis57 min
May 25, 10:06 PM MDTAreal Flood AdvisoryMAFReeves, Ward114 min
May 25, 10:06 PM MDTFlash Flood WarningMAFEctor, Midland3 hr
May 25, 10:29 PM MDTSpecial Weather StatementMAFJeff Davis46 min
May 25, 10:46 PM MDTSpecial Weather StatementMAFGlasscock, Reagan, Upton29 min
May 25, 11:21 PM MDTSpecial Weather StatementMAFGlasscock, Mitchell, Reagan, Upton54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.